Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Stability and finite element error analysis for the Helmholtz equation with variable coefficients
HTML articles powered by AMS MathViewer

by I. G. Graham and S. A. Sauter HTML | PDF
Math. Comp. 89 (2020), 105-138 Request permission


We discuss the stability theory and numerical analysis of the Helmholtz equation with variable and possibly nonsmooth or oscillatory coefficients. Using the unique continuation principle and the Fredholm alternative, we first give an existence-uniqueness result for this problem, which holds under rather general conditions on the coefficients and on the domain. Under additional assumptions, we derive estimates for the stability constant (i.e., the norm of the solution operator) in terms of the data (i.e., PDE coefficients and frequency), and we apply these estimates to obtain a new finite element error analysis for the Helmholtz equation which is valid at a high frequency and with variable wave speed. The central role played by the stability constant in this theory leads us to investigate its behaviour with respect to coefficient variation in detail. We give, via a 1D analysis, an a priori bound with the stability constant growing exponentially in the variance of the coefficients (wave speed and/or diffusion coefficient). Then, by means of a family of analytic examples (supplemented by numerical experiments), we show that this estimate is sharp.
Similar Articles
Additional Information
  • I. G. Graham
  • Affiliation: Department of Mathematical Sciences, University of Bath, Bath BA2 7AY, United Kingdom
  • MR Author ID: 76020
  • Email:
  • S. A. Sauter
  • Affiliation: Institut für Mathematik, Universität Zürich, Winterthurerstrasse 190, CH-8057 Zürich, Switzerland
  • MR Author ID: 313335
  • Email:
  • Received by editor(s): March 2, 2018
  • Received by editor(s) in revised form: October 11, 2018, and February 3, 2019
  • Published electronically: July 1, 2019
  • © Copyright 2019 American Mathematical Society
  • Journal: Math. Comp. 89 (2020), 105-138
  • MSC (2010): Primary 35J05, 65N12, 65N15, 65N30
  • DOI:
  • MathSciNet review: 4011537